Iowa, 2019

Tornadoes and Flash Flooding in Iowa, September 12 to 13, 2019

September 12 to 13, 2019 · NWS ARX · 7 events in 5 counties and zones

A line of thunderstorms moved across northeast Iowa during the afternoon of September 12th. These storms produced a weak tornado in the vicinity of Ossian (Winneshiek County) that damaged some farm buildings and numerous trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$177,000
Crop damage
$3,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across northeast Iowa during the afternoon of September 12th. These storms produced a weak tornado in the vicinity of Ossian (Winneshiek County) that damaged some farm buildings and numerous trees. A second tornado occurred northwest of Farmersburg (Clayton County). The damage from this tornado was limited to a few trees, some outbuildings and one home had branches impaled through a wall. In Marquette and McGregor (Clayton County) runoff from the heavy rains turned streets into mini-rivers leaving behind mud covered streets and sidewalks. State Highway 76 north of Marquette was closed because of a mudslide and downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 12, 2:02 PM CST, 55 minutes earlier.

Area forecast discussion, Sep 12, 2:02 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
302 PM CDT Thu Sep 12 2019

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Sep 12 2019

At 3 PM, a low pressure area was located just east of Aberdeen SD. A
cold front extended from this low southeast into south-central
Minnesota and then south through central Iowa.  A warm front
extended from the Albert Lea MN southeast to Platteville WI.
Clearing in the warm sector has resulted in 2-3K mixed-layer CAPES.
With 0-1 km shear of 30 knots, there will be the potential of
isolated tornadoes along the warm front.  The one ingredient which
is missing is the lack of steep low level lapse rates.

Once in the warm sector, the deep shear weakens.  However, there is
30 to 40 knots of 0-3km shear.  As a result, the threat will quickly
transition to damaging winds.  In addition, may have to watch for
the potential of QLCS tornadoes in any storms which may bow out
along the line.

With the speed of this line, the threat for flash flooding is
minimizing.  However with hourly rainfall rates of 1 to 2 inches,
there will be the potential of localized flash flooding this
afternoon/evening.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Sep 12 2019

Next concern are shower/storm chances Friday night into Saturday
night. Upper level closed low/trough moves into southern Ontario
Canada and west to east flow develops across the northern tier
United States Friday night into Saturday. Shortwave trough
embedded in the west to east flow aloft tracks into the Great
Lakes Region Saturday. The 12.12z GFS/NAM indicate 500-300mb PV
advection/850-700mb QG forcing and 925-850mb moisture
transport/convergence in association with the shortwave trough.
Showers/storms are a good possibility across the forecast area
Saturday afternoon/Saturday night. Instability is limited and
severe threat at this time looks low across the forecast area.

Main forecast concerns are temperatures through the period. The
12.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the Rocky Mountains and amplifying upper level ridge
over the central and eastern United States Sunday night into
Wednesday. Southerly winds on the backside of the ridge aloft will
advect in a warmer airmass into the Northern Plains/Upper Midwest
region...as the 12.12z ECMWF show 925mb temperatures warming to plus
20 to plus 25 degrees celsius by 00z Wednesday. The 12.00z standard
anomalies suggest plus 2.0 to 2.5 degrees above normal Monday
through Wednesday. High temperatures will be much above
normal...with highs in the middle 80s to potentially the lower 90s
at a few locations. Thursday...upper level ridge breaks down and
pieces of energy eject out ahead of the upper level trough into the
Upper Great Lakes Region. This will provide a chance of
showers/thunderstorms across much of the forecast area Wednesday
night/Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Sep 12 2019

Through this evening, a low pressure area will move quickly through
the region. This system will have the potential of producing
strong to severe storms. The main threat will be damaging winds.
In addition, there will be the threat of large hail and isolated
tornadoes. These storms will impact KRST between 12.18z and 12.22z
and KLSE between 12.22z and 13.02z.

In addition to the storm threat, expect IFR/MVFR ceilings through
much of the TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Friday for WIZ032-033-041-
     053>055-061.

     Flash Flood Watch through Friday morning for WIZ017-029-034-
     042>044.

MN...Flash Flood Watch until 1 AM CDT Friday for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch until 1 AM CDT Friday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Boyne
Hazardous weather outlook, Sep 12, 11:03 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1203 PM CDT Thu Sep 12 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 1 AM Friday

Strong to severe storms will be possible between 2 PM and 9 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes.  Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ034-042>044-131715-
Jackson-Monroe-Juneau-Adams-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Strong to severe storms will be possible between 5 PM and 11 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-131715-
Taylor-Clark-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Storms are expected this afternoon and tonight. Gusty winds and very
heavy rainfall could accompany these storms. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible on Saturday night. Lightning will
be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Sep 12, 12:51 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
151 PM CDT Thu Sep 12 2019

MNZ087-088-094-095-121915-
Olmsted-Fillmore-Winona-Mower-
151 PM CDT Thu Sep 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WINONA,
SOUTHEASTERN OLMSTED, NORTHEASTERN MOWER AND NORTHWESTERN FILLMORE
COUNTIES...

At 149 PM CDT, a strong thunderstorm was located near Stewartville,
or 14 miles south of Rochester, moving northeast at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stewartville, Chatfield, Eyota, Dover, Marion, Pleasant Grove,
Washington, Saratoga, Racine, Troy, Predmore, Cummingsville, and
Hamilton.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4370 9245 4383 9257 4406 9220 4386 9199
TIME...MOT...LOC 1849Z 234DEG 36KT 4381 9242

Batzek
Special weather statement, Sep 12, 1:15 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
215 PM CDT Thu Sep 12 2019

MNZ094-121945-
Mower-
215 PM CDT Thu Sep 12 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOWER COUNTY...

At 214 PM CDT, a strong thunderstorm was located near London, or 10
miles northeast of Northwood, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Austin, Adams, Brownsdale, Lyle, Rose Creek, Lansing, Mayville,
Dexter, Mapleview, Waltham, Elkton, and Sargeant.

Seek safe shelter as this storm approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4378 9305 4382 9290 4382 9266 4350 9264
      4350 9305
TIME...MOT...LOC 1914Z 237DEG 29KT 4358 9313

Lawrence
Special weather statement, Sep 12, 1:58 PM CST, 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
258 PM CDT Thu Sep 12 2019

IAZ008-009-MNZ086>088-094-095-122045-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Winona-Mower-
258 PM CDT Thu Sep 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...

At 257 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stewartville to near Stacyville.
Movement was east at 50 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Rochester, Austin, Preston, Stewartville, St. Charles, Chatfield,
Spring Valley, Lewiston, Grand Meadow, St. Ansgar, Harmony, Le Roy,
Adams, Lanesboro, Brownsdale, Lyle, Lime Springs, Stacyville, Wykoff
and Fountain.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4348 9303 4385 9290 4400 9179 4350 9197
      4350 9208 4347 9208 4336 9303
TIME...MOT...LOC 1957Z 253DEG 55KT 4387 9254 4341 9283

Batzek
Local storm report, Sep 12, 2:09 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     FLOOD            AUSTIN                  43.67N 92.97W
09/12/2019                   MOWER              MN   LAW ENFORCEMENT

            EXTENSIVE STREET FLOODING IN TOWN WITH STRANDED MOTORISTS
            AND WATER ON PARTS OF I-90

&&

SHEA
Local storm report, Sep 12, 2:11 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
311 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       2 NW LYLE               43.53N 92.97W
09/12/2019  M2.50 INCH       MOWER              MN   TRAINED SPOTTER

            SINCE 130 PM

&&

SHEA
Local storm report, Sep 12, 2:28 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     FLOOD            AUSTIN                  43.67N 92.97W
09/12/2019                   MOWER              MN   LAW ENFORCEMENT

            INTERSTATE 90 BETWEEN HWY 218 AND HWY 56 CLOSED DUE TO
            HIGH WATER.

&&

SHEA

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Chickasaw

When
September 12, 2:57 PM CST
Where
Chickasaw County, 2.13 mi ENE of Deerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.160, -92.460

The tops of several trees were blown down southwest of Alta Vista.

Tornado, Winneshiek

When
September 12, 3:49 PM CST to 3:55 PM CST
Where
Winneshiek County, 4.06 mi S of Ossian to 2.05 mi WSW of Castalia
Rating
EF0
Path length
2.82 mi
Path width
150 yd
Property damage
$60,000
Reported by
Fire Department/Rescue
Coordinates
43.092, -91.788

A weak tornado touched down south of Ossian. The tornado moved northeast before dissipating southeast of Ossian. Several farm buildings and numerous trees were damaged along the path of the tornado.

Flood, Howard

When
September 12, 4:00 PM CST to 7:00 PM CST
Where
Howard County, 3.51 mi W of Florenceville to 3.09 mi N of Riceville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
43.500, -92.200

Runoff from heavy rain washed out or sent water over some gravel roads across the northwest portion of Howard County.

Tornado, Clayton

When
September 12, 4:34 PM CST to 4:41 PM CST
Where
Clayton County, 2.79 mi E of Gunder to 2.33 mi SSW of Monona
Rating
EF0
Path length
4.22 mi
Path width
40 yd
Property damage
$30,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
42.969, -91.465

A tornado touched down northwest of Farmersburg and moved northeast before dissipating southwest of Monona. Damage from the tornado was limited to some trees, a few outbuildings, and crops. One home did have some tree branches impaled through a wall.

Thunderstorm Wind, Clayton

When
September 12, 5:04 PM CST
Where
Clayton County, Clayton Center
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.880, -91.320

An estimated 60 mph wind gust occurred in Clayton Center.

Flash Flood, Clayton

When
September 12, 5:45 PM CST to 9:45 PM CST
Where
Clayton County, 2.07 mi N of Marquette to 0.42 mi WNW of Marquette
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
43.080, -91.179

Runoff from heavy rain turned the streets of Marquette and McGregor into mini-rivers leaving behind mud covered streets and sidewalks. Water also got into the basements of some downtown businesses. Bloody Run county park was closed because of flooding along Bloody Run Creek.

Flash Flood, Allamakee

When
September 12, 8:45 PM CST to September 13, 1:00 AM CST
Where
Allamakee County, 4.84 mi S of Waukon Jct to 1.83 mi SW of Waukon Jct
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
43.080, -91.180

Runoff from heavy rain caused mudslides and pushed down trees across the southeast corner of Allamakee County that closed State Highway 76 south of Waukon Junction. Numerous trails and campgrounds were closed in the Yellow River State Forest because of the flooding. Some county roads were closed because of culvert washouts or debris washed onto them from flood waters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856782, 855359, 856784, 855363, 856783, 856796, 856797.